Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 1, NWS Topeka, KS

April 25, 2016Dickinson County, Kansas

NWS Topeka, KS issued this river flood warning at Apr 25, 2016, 8:48 AM CDT for Dickinson County, Kansas. It took effect at Apr 25, 2016, 11:11 AM CDT. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Apr 25, 2016, 8:48 AM CDT (13:48 UTC)
In effect from
Apr 25, 2016, 11:11 AM CDT
Expired
Apr 26, 2016, 1:36 PM CDT
In force
26 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chapman Creek near Chapman (CHPK1). The gauge peaked at 17.83 ft at Apr 25, 2016, 2:00 PM CDT.

actionminormoderate102004/2504/2604/27
Action stage
14 ft
Minor stage
19 ft
Moderate stage
26 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06878000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

047 
WGUS43 KTOP 251348
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT MON APR 25 2016

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Chapman Creek near Chapman affecting Dickinson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC041-252148-
/O.NEW.KTOP.FL.W.0001.160425T1611Z-160426T1836Z/
/CHPK1.1.ER.160425T1611Z.160426T0000Z.160426T0636Z.NO/
848 AM CDT MON APR 25 2016

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Chapman Creek near Chapman.
* until Tuesday afternoon.
* At  7:45 AM Monday the stage was 17.1 feet.
* Flood stage is 19 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 20.4 feet by this evening.The river will fall below
  flood stage by early Tuesday morning.
* Impact...At 19 feet...Lowland flooding occurs from near the town 
  of Industry upstream from Chapman to the Smoky Hill River 
  downstream from Chapman.

&&

LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703




$$
2 follow-up statements
227 
WGUS83 KTOP 251907
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
207 PM CDT MON APR 25 2016

...The Flood Warning continues for the following streams in Kansas..
  Chapman Creek near Chapman affecting Dickinson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC041-260307-
/O.CON.KTOP.FL.W.0001.000000T0000Z-160426T1836Z/
/CHPK1.1.ER.160425T2106Z.160426T0000Z.160426T0636Z.NO/
207 PM CDT MON APR 25 2016

The Flood Warning continues for
  The Chapman Creek near Chapman.
* until Tuesday afternoon.
* At  1:45 PM Monday the stage was 17.9 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 20.4 feet by this evening.The river will 
  fall below flood stage by early Tuesday morning.
* Impact...At 19.0 feet...Lowland flooding occurs from near the town 
  of Industry upstream from Chapman to the Smoky Hill River 
  downstream from Chapman.

&&

LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703




$$
800 
WGUS83 KTOP 251910
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
210 PM CDT MON APR 25 2016

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Chapman Creek near Chapman affecting Dickinson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC041-251940-
/O.CAN.KTOP.FL.W.0001.000000T0000Z-160426T1836Z/
/CHPK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
210 PM CDT MON APR 25 2016

The Flood Warning is cancelled for
  The Chapman Creek near Chapman.
* At  1:45 PM Monday the stage was 17.9 feet.
* Flood stage is 19.0 feet.
* Forecast...The river will crest below flood stage at 18.5 feet 
  early Tuesday morning.
* Impact...At 19.0 feet...Lowland flooding occurs from near the town 
  of Industry upstream from Chapman to the Smoky Hill River 
  downstream from Chapman.

&&

LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 25, 6:26 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 25, 6:26 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
626 AM CDT MON APR 25 2016

...AVIATION UPDATE...

.SHORT TERM...(Today and Tonight)
Issued at 344 AM CDT MON APR 25 2016

08Z water vapor imagery shows an upper closed low over eastern SD
slowly lifting northeast. A second upper trough was moving into the
southwestern U.S. At the surface, a low pressure system was located
over eastern SD with a trailing boundary through eastern NEB and
into south central KS. Although there isn't a lot of cold air behind
the boundary as obs show temps are still in the lower 50s behind the
front.

For today the forecast area is expected to remain in between the
upper low of SD and the deepening upper low over NV. Models show a
shortwave ridge gradually moving over eastern KS today. So there
should not be a lot of large scale forcing for precip today. However
the surface front is likely to stall over the area and become more
diffuse through the afternoon with a moist airmass remaining over
east central KS. Models continue to show some very light QPF to the
southeast of the front, and think this is more a result of the
saturated boundary layer than any forcing or lift. Because of this
have gone with a dry forecast through the day today and keep the
stratus over east central KS through much of the day. Think
afternoon temps will be cooler as a result of the moisture and
expected cloud cover over eastern KS and have lowered highs to keep
them in the lower 70s. Areas that see some sunshine (north central
and parts of northeast KS) should warm into the mid and upper 70s as
models mix the boundary layer to 850MB.

Models show a low level warm air advection pattern developing
tonight with the low level moisture returning back north. This is in
response to the upper low over the southwest approaching the central
Rockies and surface pressure falling in the lee of the Rockies. have
continued with some small POPs late in the evening and overnight
mainly because of the warm air advection pattern. Although forecast
soundings show much of the moisture being confined in the low
levels, mid level lapse rates remain fairly steep above the low
level moisture so it would not take much lift or convergence for
some possible convection to develop. Also have added a mention of
patchy fog to the forecast after midnight. Think it would not take
much moisture advection for low levels to saturate. With dewpoints in
the mid 60s already moving north through central TX and the SREF
showing reasonable probabilities for visibilities of 3 miles or
less, feel like chances good enough to add a mention. Lows tonight
should be very mild depending on how clouds and moisture move north.
So have mid 50s right along the NEB state line and lower 60s across
southern portions of the forecast area where clouds may never
scatter out.

.LONG TERM...(Tuesday through Sunday)
Issued at 344 AM CDT MON APR 25 2016

Confidence is increasing for an outbreak of severe storms across
portions of central and eastern Kansas Tuesday afternoon and
evening. Details on changes to the previous forecast follows.

Upper trough is beginning to come onshore this morning, progged to
deepen into a closed low later this evening over the Four Corners
Region. By Tuesday morning, the warm front is draped over northern
Kansas with Gulf moisture continuing to advect sfc dewpoints into
the lower 60s. Isentropic lift evident on the 300K to 310K surfaces and
overcast stratus may result in light rain showers during the early
morning, dissipating in the early afternoon as the upper trough
approaches the region. Subtle differences in the track of the upper
low remain due to the variances with a vorticity maxima wrapping
around the backside of the low over the Inter Mountain West. This has
an effect on the position of the sfc low and subsequent dryline,
now a bit further west by late afternoon. GFS at 00Z is the faster
version of advancing the dryline towards north central Kansas in
the late afternoon, triggering scattered convection initially
before expanding coverage of storms throughout the CWA through the
evening. The ECMWF exhibits feedback issues with overdoing the QPF
amounts Tuesday morning, however is similar in track with the GFS.
The NAM has trended the slowest of guidance, maintaining a strong
capping inversion over the area until shortly after 00Z before
convection develops over north central Kansas. Despite the subtle
differences, the dynamics of the system coupled with the amount of
sfc based CAPE (in excess of 3000 J/KG), minimal inhibition, and
optimal low level shear values to create an environment conducive
for severe storms. Current thinking is to see supercells form off
the dryline in the late afternoon over central Kansas before
quickly racing northeast into the area. 0-1 KM helicity values
increase to near 200 m2/s2 by 00Z enhancing the threat for
tornadoes, a few perhaps strong, in addition to the large hail and
damaging wind threat. As cells move eastward into the evening,
supercells converge into an MCS transitioning the threats to
damaging wind, large hail, and flash flooding especially in areas
that received rainfall the previous evening.

Severe threat comes to an end near midnight while the dry slot moves
in from west to east. Thunderstorms may still linger for eastern and
far northern portions of the area through Wednesday near the upper
low over southern Nebraska. Highs Wednesday drop from the middle 70s
to the upper 60s by Thursday as northwest winds advect cooler air
into the region. Shortwave ridging comes to an end by Thursday
evening as the next expansive trough over the southwest CONUS
gradually lifts pieces of energy and precipitation into the
region. Best chances for thunderstorms during this time is
currently Friday evening into Saturday as the warm front bisects
the area while the parent wave lifts overhead. Much uncertainty
still exists on locations of heaviest rainfall between guidance,
although it does appear portions of our area could see periods of
heavy rainfall.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 626 AM CDT MON APR 25 2016

Latest satellite imagery shows the stratus has not filled in as
far north as earlier expected. And models are in reasonable
agreement with the bulk of low clouds remaining just to the
southeast through the day. So expect for a brief MVFR CIG around
sunrise, think VFR conditions will prevail through the day. As a
surface low deepens in the lee of the Rockies overnight, low level
moisture is expected to advect back north leading to deteriorating
conditions. Think that by 09Z, IFR conditions are probable and
there could even be some LIFR restrictions. At this time, chances
for precip developing overnight is to low to mention in the
forecast.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Bowen
AVIATION...Wolters
Hazardous weather outlook, Apr 25, 5:08 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT MON APR 25 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-261015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
508 AM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EARLY TUESDAY MORNING.
GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE WITH THE STRONGEST
STORMS.

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF
CENTRAL AND EASTERN KANSAS LATE TUESDAY AFTERNOON INTO TUESDAY
EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING
AND TORNADOES WILL ALL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Apr 25, 7:34 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT MON APR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HEAVY RAIN       1 SW MANHATTAN          39.18N 96.58W
04/25/2016  M2.00 INCH       RILEY              KS   TRAINED SPOTTER

            24 HOUR RAIN TOTAL

&&

BDRAKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:09 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley51 min
Apr 24, 7:15 PM CDTTornado Warning Tornado observedTOPWashington16 min
Apr 24, 7:16 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley44 min
Apr 24, 7:20 PM CDTSevere Thunderstorm WarningTOPClay40 min
Apr 24, 7:25 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa50 min
Apr 24, 7:29 PM CDTSevere Thunderstorm WarningTOPWashington20 min
Apr 24, 7:35 PM CDTTornado Warning Tornado observedTOPGeary, Riley25 min
Apr 24, 7:53 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie52 min
Apr 24, 7:59 PM CDTTornado WarningTOPGeary, Riley18 min
Apr 24, 8:00 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson45 min
Apr 24, 8:04 PM CDTSevere Thunderstorm WarningTOPRiley26 min
Apr 24, 8:06 PM CDTFlash Flood WarningTOPClay, Dickinson, Ottawa4 hr
Apr 24, 8:24 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley51 min
Apr 24, 8:31 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha44 min
Apr 24, 8:34 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
Apr 24, 8:44 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley46 min
Apr 24, 8:54 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee36 min
Apr 24, 8:56 PM CDTAreal Flood AdvisoryTOPGeary, Jackson, Pottawatomie, Riley3 hr
Apr 24, 9:13 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee47 min
Apr 24, 9:13 PM CDTTornado WarningTOPGeary, Wabaunsee22 min
Apr 24, 9:17 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee43 min
Apr 24, 9:22 PM CDTSevere Thunderstorm WarningTOPDickinson27 min
Apr 24, 9:23 PM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Apr 24, 9:46 PM CDTSevere Thunderstorm WarningTOPJefferson44 min
Apr 24, 10:00 PM CDTSpecial Weather StatementTOPShawnee45 min
Apr 24, 10:30 PM CDTSpecial Weather StatementTOPMorris30 min
Apr 24, 10:37 PM CDTSpecial Weather StatementTOPDickinson23 min
Apr 24, 10:56 PM CDTSevere Thunderstorm WarningTOPMorris33 min

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.